Minnesota, 2011

Hail and Damaging Wind in Minnesota, August 23, 2011

August 23, 2011 · NWS FGF · 5 events in 1 county or zone

A mesoscale convective vortex (MCV) moved along a line from Cooperstown (ND) to Detroit Lakes (MN). Thunderstorms associated with it produced strong wind gusts and some large hail.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
5

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS FGF wrote it up.

A mesoscale convective vortex (MCV) moved along a line from Cooperstown (ND) to Detroit Lakes (MN). Thunderstorms associated with it produced strong wind gusts and some large hail.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Grand Forks, ND wrote its last area forecast discussion before the first event at Aug 22, 7:50 PM CST, 5 hours 13 minutes earlier.

Area forecast discussion, Aug 22, 7:50 PM CST, 5 hours 13 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GRAND FORKS ND
850 PM CDT MON AUG 22 2011

.DISCUSSION...

STORMS HAVE FINALLY STARTED TO FIRE OVER CENTRAL ND NEAR THE
TROUGH AXIS AND WHERE THE INSTABILITY MAX AND BEST MOISTURE POOL HAS
BEEN LOCATED ACCORDING TO THE SPC MESOANALYSIS. LOCATIONS FURTHER
TO THE EAST HAVE REMAINED CAPPED SO FAR. THINK THAT THE BEST
MOISTURE AND INSTABILITY WILL MOVE EAST LATE TONIGHT AS THE MAIN
UPPER SHORTWAVE TROUGH COMES OUT AND HELPS PUSH THE SFC TROUGH
AXIS EAST. INCREASED POPS OVER THE SOUTHWESTERN COUNTIES THIS
EVENING AND DECREASED THEM IN THE SOUTHEAST DURING THE 03-06Z TIME
FRAME AS THE ACTIVITY TO THE WEST OF THE CWA BEGINS TO MOVE INTO
THE AREA. THE STORMS SHOULD CONTINUE TO MOVE TO THE EAST OVERNIGHT
AS THE SHORTWAVE EJECTS OUT. DEEP LAYER BULK SHEAR IS ONLY AROUND
30 KTS OR SO...BUT THERE IS SOME DECENT LOW LEVEL HELICITY. SOME
HAIL AND HIGH WINDS ARE POSSIBLE PARTICULARLY IF THE STORMS OVER
CENTRAL ND BECOME MORE ORGANIZED INTO AN MCS AS THE HRRR SEEMS TO
INDICATE.

&&

.AVIATION...

VFR CONDITIONS WILL CONTINUE...ALTHOUGH THERE COULD BE SOME
LOCALIZED DROPS TO MVFR OR IFR DUE TO THUNDERSTORM ACTIVITY. WILL
CONTINUE TO COVER WITH VCTS AND CB UNTIL THE CONVECTIVE ACTIVITY
APPROACHES THE TAF SITE. SOUTH WINDS AROUND 10 KTS OR SO WILL
SHIFT TO THE WEST BY TOMORROW AND PICK UP INTO THE 15 TO 20 KT
RANGE WITH GUSTS UP TO 25 KTS.

&&

.PREV DISCUSSION... /ISSUED 327 PM CDT MON AUG 22 2011/

SHORT TERM...MAIN CONCERN WILL BE THUNDER CHANCES AND SEVERE
POTENTIAL THIS EVENING AND OVERNIGHT. 12Z MODELS IN DECENT
AGREEMENT. NAM IS A BIT SLOWER THAN GFS/GEM/ECMWF...WHICH MAINLY
AFFECTS WESTERN EXTENT OF POSSIBLE THUNDER. WILL USE A BLEND.

WARM FRONT LOCATED ACROSS WESTERN ND WILL CONTINUE TO APPROACH THE
FA THIS AFTERNOON AND WILL BE LOCATED NEAR (OR JUST WEST OF) THE
RED RIVER VALLEY BY 06Z...AND ACROSS THE EASTERN FA BY 12Z.
MODERATE INSTABILITY (MLCAPE 2000-3000 J/KG) WILL EXIST JUST AHEAD
OF THIS FEATURE. WARM MID-LEVEL TEMPERATURES ADVECTING INTO THE
REGION WILL CONTINUE TO PRODUCE ENOUGH CAPPING TO PREVENT
DEVELOPMENT...WHICH SHOULD LIMIT OVERALL COVERAGE. ISOLD THUNDER
COULD BE POSSIBLE BY LATE AFTERNOON INTO THE EVENING HOURS WHERE
LOCALIZED MOISTURE POOLING WEAKENS CAPPING. OTHERWISE...MORE
WIDESPREAD THUNDER WILL LIKELY WAIT UNTIL STRONGER 500MB VORT
ACROSS NE MONTANA MOVES INTO THE WARM/UNSTABLE SECTOR. MODEL
GUIDANCE SUGGESTS THAT STRONGEST FORCING FROM THIS FEATURE WILL BE
ACROSS THE SOUTHERN FA...WHERE HIGHEST POPS EXIST. INITIATION IS
STILL QUESTIONABLE BECAUSE OF CAPPING POTENTIAL...BUT IF IT DOES
OCCUR SHOULD BE CLOSER TO 06Z BASED ON TIMING OF THE MONTANA WAVE.
THERE IS A CHANCE FOR SEVERE STORMS (AS PER SPC DY1 OUTLOOK)...BUT
WILL NOT INCLUDE T+ CONSIDERING INITIATION QUESTIONS.

MAIN CONCERN ON TUESDAY WILL BE MAX TEMPS...WITH 850MB THERMAL
RIDGE OVERHEAD DURING THE AFTERNOON HOURS. DRY LOW-LEVEL AIRMASS
MOVES INTO THE REGION DURING THE MORNING HOURS SO DRY WX EXPECTED.
LOW-LEVEL WESTERLY FLOW COULD BRING TEMPS INTO THE MID-UPPER
90S. HOWEVER...STRONG UPPER JET SHOULD PROVIDE ENOUGH HIGH BASED
CLOUDS TO KEEP TEMPS INTO THE LOWER 90S...WHICH IS THE MOST
PROBABLE SOLN. SYSTEM PROPAGATING ACROSS CANADA WILL INCREASE
850MB WINDS WITH BREEZY CONDITIONS ACROSS THE NORTHERN FA.

THE SYSTEM MOVING ACROSS CANADA WILL DROP A COLD FRONT THROUGH THE
REGION TUE NIGHT. THIS WILL LEAD TO NEAR NORMAL TEMPS WED-THUR.
850MB WINDS 30-35KNTS ON WED WILL LEAD TO WINDY CONDITIONS. HIGH
PRESSURE AND LIGHTER WINDS EXPECTED ON THURSDAY.

LONG TERM (THU NIGHT THRU MONDAY)...EXTENDED PERIOD BEGINS WITH
UPPER RIDGE ANCHORED OVER DESERT SOUTHWEST WITH A TROPICAL SYSTEM
IN THE VCNTY OF FLORIDA. ZONAL FLOW IS INDICATED FOR THE NORTHERN
PLAINS ATOP THE RIDGE WITH FAIRLY BENIGN CONDITIONS FRIDAY INTO
SATURDAY. MAJOR GUIDANCE DEPICTS A SHORT WAVE DIPPING OUT OF
SASKATCHEWAN/MANITOBA BY SUNDAY WITH ASSOCIATED UPPER LOW HEADING
SOUTH AND EAST...INCREASING POP CHANCES AS MORE AUTUMNAL REGIME
NOT UNUSUAL FOR LATE AUGUST TAKES HOLD. TIMING WOULD OFFER GRADUAL
DECREASE IN PCPN CHANCES FROM WEST TO EAST DURING MONDAY...WITH
NORTHWEST FLOW THEREAFTER.

&&

.FGF WATCHES/WARNINGS/ADVISORIES...
ND...NONE.
MN...NONE.
&&

JR
Hazardous weather outlook, Aug 22, 9:00 AM CST, 16 hours 3 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GRAND FORKS ND
1000 AM CDT MON AUG 22 2011

MNZ001>009-013>017-022>024-027>032-040-NDZ006>008-014>016-024-
026>030-038-039-049-052>054-231130-
WEST POLK-NORMAN-CLAY-KITTSON-ROSEAU-LAKE OF THE WOODS-
WEST MARSHALL-EAST MARSHALL-NORTH BELTRAMI-PENNINGTON-RED LAKE-
EAST POLK-NORTH CLEARWATER-SOUTH BELTRAMI-MAHNOMEN-
SOUTH CLEARWATER-HUBBARD-WEST BECKER-EAST BECKER-WILKIN-
WEST OTTER TAIL-EAST OTTER TAIL-WADENA-GRANT-TOWNER-CAVALIER-
PEMBINA-BENSON-RAMSEY-EASTERN WALSH-EDDY-NELSON-GRAND FORKS-
GRIGGS-STEELE-TRAILL-BARNES-CASS-RANSOM-SARGENT-RICHLAND-
WESTERN WALSH-
1000 AM CDT MON AUG 22 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN NORTH
DAKOTA...WEST CENTRAL AND NORTHWEST MINNESOTA.

.DAY ONE...TODAY AND TONIGHT

THERE IS A CHANCE OF THUNDERSTORMS...MAINLY LATE THIS AFTERNOON INTO
THE OVERNIGHT HOURS. THE MOST PROBABLE LOCATION FOR THUNDER
DEVELOPMENT WILL BE ALONG AND EAST OF THE RED RIVER VALLEY...WHERE
THERE IS A SLIGHT RISK FOR SEVERE THUNDERSTORMS. THE MAIN THREATS
WILL BE LARGE HAIL AND STRONG WINDS. AN ISOLATED TORNADO IS ALSO
POSSIBLE.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

THUNDERSTORMS ARE POSSIBLE ACROSS THE LAKE AND WOODS REGION OF
MINNESOTA TUESDAY MORNING. THUNDERSTORMS ARE POSSIBLE THURSDAY
NIGHT AND FRIDAY MORNING ACROSS EASTERN NORTH DAKOTA AND
NORTHWESTERN MINNESOTA DUE TO THE PASSAGE OF A COOL FRONT.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE REQUIRED THIS EVENING.

GROCHOCINSKI/TG

In the hours before

Special weather statement, Aug 22, 9:45 PM CST, 3 hours 18 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND
1045 PM CDT MON AUG 22 2011

NDZ038-230445-
BARNES ND-
1045 PM CDT MON AUG 22 2011

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHERN BARNES COUNTY UNTIL 1145
PM CDT...

AT 1040 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
A THUNDERSTORM 14 MILES EAST OF JAMESTOWN...MOVING TO THE EAST AT 25
MPH.

HAIL UP TO ONE-HALF INCH IN DIAMETER AND WIND GUSTS UP TO 40 MPH ARE
EXPECTED WITH THE STORM.

THE STORM WILL BE NEAR...
ECKELSON AROUND 1050 PM CDT.
SANBORN AND LITCHVILLE AROUND 1100 PM CDT.
HASTINGS AROUND 1115 PM CDT.
VALLEY CITY AND KATHRYN AROUND 1125 PM CDT.

FOR MOTORISTS ON INTERSTATE 94...THE STORM WILL BE BETWEEN...MILE
MARKER 273 AROUND 1045 PM CDT...AND MILE MARKER 302 AROUND 1145 PM
CDT...

BE PREPARED TO TAKE SHELTER IF THE STORMS INTENSIFY AND BECOME
SEVERE...OR A WARNING IS ISSUED BY THE NATIONAL WEATHER SERVICE.

HOPKINS
Special weather statement, Aug 23, 12:55 AM CST, 8 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND
155 AM CDT TUE AUG 23 2011

MNZ002-003-022-023-027-028-030-031-040-230745-
CLAY MN-EAST BECKER MN-EAST OTTER TAIL MN-GRANT MN-MAHNOMEN MN-NORMAN
MN-SOUTH CLEARWATER MN-WEST BECKER MN-WEST OTTER TAIL MN-
155 AM CDT TUE AUG 23 2011

...SIGNIFICANT WEATHER ADVISORY FOR EXTREME SOUTHWESTERN
CLEARWATER...BECKER...OTTER TAIL...NORTHEASTERN CLAY...EXTREME
SOUTHEASTERN NORMAN...SOUTHERN MAHNOMEN AND GRANT COUNTIES UNTIL 245
AM CDT...

AT 153 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
THUNDERSTORMS ALONG A LINE EXTENDING FROM 7 MILES NORTHEAST OF
GLYNDON TO 7 MILES SOUTHWEST OF LAKE PARK TO PELICAN RAPIDS TO 9
MILES NORTHEAST OF FERGUS FALLS TO FERGUS FALLS TO 7 MILES NORTHWEST
OF ELBOW LAKE TO 5 MILES NORTHEAST OF WHEATON...MOVING TO THE EAST AT
45 MPH.

WIND GUSTS UP TO 50 MPH ARE EXPECTED WITH THE STORMS.

THE STORMS WILL BE NEAR...
DALE AROUND 200 AM CDT.
LAKE PARK...UNDERWOOD AND STAR LAKE AROUND 205 AM CDT.
VERGAS...ULEN AND HERMAN AROUND 210 AM CDT.
DETROIT LAKES...FRAZEE AND BATTLE LAKE AROUND 215 AM CDT.

FOR MOTORISTS ON INTERSTATE 94...THE STORMS WILL BE BETWEEN MINNESOTA
MILE MARKER 63 AND MINNESOTA MILE MARKER 80...

BE PREPARED TO TAKE SHELTER IF THE STORMS INTENSIFY AND BECOME
SEVERE...OR A WARNING IS ISSUED BY THE NATIONAL WEATHER SERVICE.

TEAM FGF

The radar

The Fargo/Grand Forks radar (KMVX), 137 km away, was scanning. The volume nearest the first event began at 07:02 UTC.

Open the radar archive at this moment

Event by event

4 hail, 1 thunderstorm wind. Local standard time, as filed.

Hail, Otter Tail

When
August 23, 1:03 AM CST
Where
Otter Tail County, 1.46 mi SSW of Pelican Rpds Muni Ar
Measured
0.75 in hail
Reported by
Broadcast Media
Coordinates
46.610, -96.110

Thunderstorm Wind, Otter Tail

When
August 23, 1:05 AM CST
Where
Otter Tail County, Fergus Falls
Measured
50 kt (58 mph) estimated gust
Reported by
Broadcast Media
Coordinates
46.280, -96.070

The roof of an open bay lumber storage building was uplifted and flipped eastward onto Junius Avenue. The section of roofing remained largely intact as it flipped and therefore it impacted and broke two adjacent power poles.

Hail, Otter Tail

When
August 23, 1:10 AM CST
Where
Otter Tail County, 0.84 mi NE of Pelican Rpds Muni Ar
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
46.640, -96.090

Hail, Otter Tail

When
August 23, 1:40 AM CST
Where
Otter Tail County, 0.48 mi W of Henning
Measured
0.75 in hail
Reported by
Broadcast Media
Coordinates
46.320, -95.440

Pea to penny sized hail fell.

Hail, Otter Tail

When
August 23, 1:55 AM CST
Where
Otter Tail County, 3.49 mi S of Parkers Prairie
Measured
1 in hail
Reported by
Public
Coordinates
46.120, -95.330

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Minnesota in 2011Every state in 2011This day in weather historyWarnings in Minnesota, August 2011

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 327063, 327066, 327067, 327064, 327068.